Medicine kicking in late and wearing off early

I am 57 year old, and diagnosed 8 years ago. Presently I am taking Carbadopa/Levodopa 25/100MG Tab 4 times a day; Trihexyphenidyl Tab 2MG 4 times a day; and Azilect 1MG once a day. My biggest problem lately are the drugs kicking in late and also wearing off early. This is my first post ever. I am curious what other PD folks are experiencing. What is frustrating for me is trying to plan my daily activities around my drugs. And some times it works nicely and some days not so nicely.

18 Replies

oldestnewest
  • Good to see you David. I did not handle Sinamet well so I was extremely happy when Rytary became available. It is carbadopa/levidopa in a special time release formula. It made all the difference

  • David

    IMO you are on a small amount of meds and it's not quite enough for you now so it would be best to talk to your neuro about this wearing off. I am 8 years too I take c/l 3 Hrly from 7am to 7pm. I also take entacopone to help extend its effectiveness. ( If I didn't it would probably only last 2 hrs. ).

    C/l has a very short time of action. In the early days we are able to store it so we don't need to take it so frequently but by 8 years it is more difficult. People often find that they need to take it every 2 hrs or 3 hrs to keep control of their symptoms.

    Hope this helps

  • Hi, my name is Pat. I am a great believer in adjusting medications when necessary with your Doctor's guidance of course. I have had many different combinations that work for just so long and then they need to be adjusted again. Recently my meds were wearing off by early evening and my legs were like jelly and I fell. My Doctor switched the dosages of Stalevo and Mirapix and had me take more than I was at night. I am much better now at night. So we will keep doing this until it no longer works.

    One of my Docs told me that there are more drugs available for PD than any other neurological disease. That's a plus for our team.

  • You might want to try Stalevo which is a combination pill containing levodopa, carbidopa and entacapone.

  • hi David, I am the same age as you, on similar meds and have the same problems. In the morning I feel great and the first meds last quite a long time, then less and less during the day. By evening time I am having difficulty walking but feel okay in myself if I have nothing to do. I can't offer any advice but just checking in to say you are not alone.

  • huum, strange. i'm not on any medication yet and that's how my pd behaves......fine when I get up but shortly thereafter my symptoms reappear......I must be storing or else I have minimal stores....of dopamine?

    this fatigue that sets in is the source of my problem and my stores go for longer when I "retire" for about three days. don't think cycling is for me,

  • I had awful fatigue in the evening before diagnosis, but it virtually disappeared a week or so after starting azilect.

  • Talk to your Dr. Meds need to be adjusted from time to time with PD. Talk to him about Rytary. It really helped my husband who had the same problems.

  • I have just made contact with my Parkinson's nurse about this.

  • David you are not alone. I am 65 and diagnosed for six years. I'm on carb/levo 25/100, 2.5 tabs every four hours starting at 5am. Also take selegiline 5mg, one tab at 5am and 1pm. Before bed, usually 8:30-9pm, I take 1-2 tabs carb/levo. To get me through the night I take one tab carb/levo extended release 50/200 around 9:30-10pm Fortunately I am in a clinical trial and I take 1 tab 40mg of Istradefyline. This drug is supposed to cut down the wearing off and extend your on time. So far it seems to be working.

    My early days after diagnosis were spent trying several different drugs until the right mix for me was found. In the beginning I could feel the effects of carb/levo in 15 minutes. Now it takes 1-2 hours. Like others, the effect wears off before my next dose. I'm approaching 50/50 on/off times. Certainly this disease is different in a lot of us, that's why the availability of different meds. When I'M on I really feel great. When I'M off, forget it. I try to stay on schedule, but occasionally dose 30-60 minutes before or after my times. Listen for what your body is telling you.

    It's so important to be in a support group. You can exchange ideas, discuss whats in the pipeline, most of all get encouragement. IMO the recent Georgetown U discovery and very soon to start clinical trials of Tasigna, is going to be a major step forward in defeating this dreadful disease.

    In the meantime keep moving and stay healthy.

  • Stalevo is fine if you can tolerate endacapone, it gave my husband violent explosive diarrhoea, he tried it twice some years apart and got the same response. He was taking Sinemet every 3 hours, it was suggested he tried to go back to every 4 hours, over time he did and was much better for it, he also started to take Amantadine once a day and he is not so ridged unless he gets upset or over does the exercise.

    I was told once that if you see a person with Alzheimer's you have only seen one person, I am sure that's the same for PD, you all react differently.

  • Tamarisk that is a common and unpleasant side effect usually happens at about 6 wks. I was told to introduce entacopone (or stalevo) slowly to avoid it and that worked for me

  • Second time we tried to introduce Stalevo, we did exactly that, 1 every 3rd day, but it made no difference, still the very embarrassing effect, so for him I conclude it is a total no no.

  • My husband had the same thing happen to him. He was switched and now takes 9 Rytary ER 36.25 per day. 3 pills when he first gets up (the Dr. jump starts him with the 3rd pill in the a.m.). Then he switches to 2 at 10:30 a.m., 2 at 2:30 p.m., and 2 at 6:30 p.m. This regimen keeps him steady all day. He also takes 1, 1mg. Azilect each day in the morning and 1 sinemet at bedtime. Twelve years ago we started giving him 400 mg. of Co-enzime Q10 each day. I really can't prove it helped but it didn't hurt him and he is still walking 12 years later. Hopes this helps a little.

  • My doc pot me on a half tab of of Comtan (generic, entacapone) with each dose of sinemet. I take one and a half or two tabs per dose five times a day. It works for me as long as I'm active and exercising.

  • Michael - Interesting he uses only half a dose of comtan. I wonder why. (The maximum dose is 10 comtan in 24 hrs. ).

    I have just been changed to tolcapone - what a difference !

  • I'm still new to taking PD meds. I started a little over 2 months ago and I have 'off' times when it's not yet time to take the C/L. I'm going to mention it to my doctor when I see him next month. For me it isn't so bad and I can continue whatever my plans are, but I can imagine if it were severe that it would be hard to plan anything. Hope someone here can give some good advice, I have none.

  • Hi David, I am 59 and was officially diagnosed with PD in May 2014. I too have issues with my drugs, and I have learned to listen to my body. If I get a good nights rest, which is sometimes really tough and I get a good cardio workout, then I only have to take my ldopa 25/100 tabs two or three times a day at most. If I don't get a good workout and have alot of stress then I may end up taking 4 or 5 a day. I also take klonopin two or three times daily 0.5 mg for anxiety. I often feel like I am going to have a panic attack, which stinks, cause it is hard to predict when or where it might happen! I should let you know that I eat a healthy diet but I do enjoy a glass, sometimes two, of red wine every evening around 5. That relaxes me and stimulates my appetite. In fact, it is almost happy hour here in South Carolina:) If you are in the area, stop by!

You may also like...